Medication & side effects
It’s possible that the medication you take for your mental health can have challenging side-effects like extreme tiredness, an overly dry mouth or sudden weight gain. This won’t happen to everyone.
But there are some important actions you can take when your GP or psychiatrist prescribes you any new medication.
- Ask about the potential side-effects and ask what they would recommend to reduce these.
- Inform them of any other medication you are taking.
- Ask if the medication may interact with certain over-the-counter medications, drinks (such as alcohol) or food.
- Ask how often your new medication will be reviewed (including any side-effects). You could ask for your first review within three months, as this is when medication can have the most impact on your physical health.
What if I’m already on medication and have side-effects?
Some side-effects can be really difficult and challenging and you have every right to make an appointment with your GP or psychiatrist to discuss what you do about them.
What can my GP or psychiatrist do?
It may be that they check the dosage of your medication and adjust it.
If necessary, then a change of medication could be considered.
For a side-effect like weight gain they could give you ways to manage your weight. This could include providing you with someone who can help you to eat healthy food. It is also likely to involve you taking more exercise and your GP or psychiatrist can ensure you’re supported to do this.
What if my side-effects are sexual?
Medication can cause a range of sexual side-effects, including:
- Reduced sex drive.
- Difficulty with getting aroused.
- Problems with orgasm.
- Larger breasts in men and women.
- Irregular or no periods for women.
If you’re experiencing any of these, then you can speak to your GP, psychiatrist or care coordinator about them. If the problems are due to your medication, adjusting the dose or switching to a new medication could help. If they are not down to your medication, your GP can investigate what else might be causing them.
What’s most important is that you feel informed about the medication you’re prescribed or are taking and that you know you can go to your GP or your psychiatrist about any issues that you think your medication is causing you.
If it turns out it’s not down to your medication, then a visit to your GP or psychiatrist should still help to sort out the issues you’re experiencing.
Side-effects and blood tests
Some medications can cause rare but serious side-effects. For example:
- Lithium, which you might take if you have bipolar disorder.
- Clozapine, which you might take if you have schizophrenia.
- If you are prescribed these drugs, then you should have regular blood tests, to make sure that everything is ok.
What if my GP or psychiatrist is unhelpful?
You may feel that your GP or psychiatrist has put your health complaint down to your mental illness, or that they pass it off as an inevitable side-effect of your medication.
If you feel that this is the case, you could:
- Make an appointment to see someone else – if you have been speaking to your psychiatrist, you could go to see your GP. If you have been seeing a GP, you could arrange to see a different GP at the practice.
- Keep a record of any health problems and when they started. This may help to show if they are likely to be a side-effect. For example, you might be feeling very tired recently but you started taking your current medication a long time before the tiredness started. In this case, being tired probably isn’t caused by your medication.
- Take someone along to an appointment with you. Sometimes it is easier to be assertive about what you need if you have someone with you to support you. Maybe you could ask a carer, relative, friend or advocate to go with you.
- Be prepared to put in a complaint. Every NHS service has a complaints procedure.
Need practical advice & info? We can help.
Contact our Advice team about mental health & related issues
0300 5000 927 Monday - Friday 9.30am - 4pm, not including bank holidays